Wyoming, 2023Hail and Damaging Winds in Wyoming, July 30, 2023
July 30, 2023 · NWS UNR · 14 events in 3 counties and zones
A long-lived supercell thunderstorm developed along the Montana border in northern Campbell County and tracked southeast through far northeastern Wyoming. The storm produced large hail and very strong wind gusts to 80 mph, causing considerable damage in some areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long-lived supercell thunderstorm developed along the Montana border in northern Campbell County and tracked southeast through far northeastern Wyoming. The storm produced large hail and very strong wind gusts to 80 mph, causing considerable damage in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 2:03 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 30, 2:03 PM MST, 2 hours 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
303 PM MDT Sun Jul 30 2023
.DISCUSSION...(This Evening Through Sunday)
Issued at 303 PM MDT Sun Jul 30 2023
Current surface analysis shows frontal boundary just to the west
and southwest of the forecast area, with southeasterly low level
winds continuing to bring increasing moisture over much of the
forecast area. A couple of weaker surface boundaries are noted
across the Black Hills area as well. Dewpoints range from the 50s
over northeast WY and the higher Black Hills to 60s to around 70
degrees elsewhere. Upper level analysis shows ridge axis over WY
and central MT, with weak disturbances passing through the ridge.
One disturbance is located over western into central SD, with a
stronger one moving across south central MT/northern WY. Regional
radars are showing isolated/scattered storms now over WY into far
western SD. A severe storm has pushed through portions of the
northern/central Black Hills this afternoon. Temps are in the 80s
to lower 90s, cooler where rain has fallen, with muggy conditions
across the SD plains.
Isolated/widely scattered storms, possibly strong to severe, will
continue to affect the Black Hills area and parts of northwest/west
central SD into the late afternoon, as the first disturbance slides
through western SD. MLCAPE of 1500 to over 3000 j/kg has developed
this afternoon over much of the area. Shear remains quite favorable
for supercells and organized multicells through the evening. Large
hail, possibly very large hail, and strong wind gusts will be the
main threats from any severe storms. The second disturbance further
west is expected to bring more widespread showers and storms from
west to east late today and into tonight. Large hail and strong wind
gusts will be the main threats as well, but wind could become the
bigger threat as the evening goes on, as storms could organize into
one or two lines during the evening. With precipitable water values
well above average, at least locally heavy rain can be expected,
though movement of storms should be relatively fast with that round
of storms. However, will have to watch for any training of storms
this afternoon into tonight for potential localized flooding.
Storms could linger much of the night and possibly into Monday
morning over eastern portions of the forecast area, especially
toward central SD, though the threat for severe storms will drop off
into the overnight hours. Warm and relatively humid conditions will
persist for the first half of the week, with highs mostly in the 80s
and lower 90s and dewpoints remaining in the upper 50s to near 70.
Chances for storms should lessen some, along with the threat for
severe storms, as available CAPE gradually drops off and shear
weakens considerably by Tuesday. However, weak ridge rider
disturbances could bring isolated to scattered storms at times into
midweek. The risk for severe storms could increase toward the
Thursday/Friday period as ridge eventually shifts east of the region
and a more southwesterly flow regime aloft sets up from the Rockies
into the Plains. Chances for showers and storms will likely persist
through the extended period, with active flow and monsoonal moisture
across the Rockies into the high Plains. This could lead to a
relatively wet pattern. Temps will also drop off to below average
levels late week and especially over the weekend.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1122 AM MDT Sun Jul 30 2023
The next round of storms are expected to cross the area sometime
this afternoon through this evening. These storms will likely be
strong to severe, with large hail, strong wind gusts, and brief
MVFR/IFR conditions. Have added tempo groups to the terminals
given high storm probs. In addition, wake low winds are a
possibility on the backside of a potential MCS, with near severe
gusts possible in the lee of the Black Hills.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...26
AVIATION...JC
Hazardous weather outlook, Jul 30, 9:47 AM MST, 6 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Rapid City SD
1047 AM MDT Sun Jul 30 2023
SDZ001-002-014-032-043-044-046-047-049-311300-
Harding-Perkins-Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-
Tripp-
1047 AM MDT Sun Jul 30 2023 /1147 AM CDT Sun Jul 30 2023/
This Hazardous Weather Outlook is for portions of western South
Dakota.
.DAY ONE...Today and Tonight
There is a slight risk (level 2 of 5) of severe thunderstorms
late this afternoon and evening, meaning that scattered severe
storms are possible. Primary hazards include large hail and
damaging winds. Storms are expected to develop later this
afternoon and evening and possibly linger overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a daily chance of thunderstorms through the first half
of the week. Some storms may be strong or severe on Monday, with
hail and strong winds the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ012-013-024>031-041-042-072>074-WYZ054>058-071-311300-
Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1047 AM MDT Sun Jul 30 2023
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
There is an enhanced risk (level 3 of 5) of severe thunderstorms
today, meaning that numerous severe storms are possible. Primary
hazards include very large hail (greater than 2 inches) and
damaging winds. Storms are expected to develop this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a daily chance of thunderstorms through the first half
of the week. Some storms may be strong or severe on Monday, with
hail and strong winds the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 30, 1:50 PM MST, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
250 PM MDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Hail 1 NNW Sheridan Lake 43.98N 103.47W
07/30/2023 E2.50 inch Pennington SD Trained Spotter
&&
JCLocal storm report, Jul 30, 1:51 PM MST, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
251 PM MDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Hail Johnson Siding 44.08N 103.44W
07/30/2023 M1.50 inch Pennington SD Public
&&
WFO UNRLocal storm report, Jul 30, 1:54 PM MST, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
254 PM MDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM Hail 2 S Pactola Resv 44.04N 103.50W
07/30/2023 E2.50 inch Pennington SD NWS Employee
&&
JCSpecial weather statement, Jul 30, 2:05 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
305 PM MDT Sun Jul 30 2023
WYZ054-302130-
Northern Campbell WY-
305 PM MDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of north central
Campbell County through 330 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Recluse, or 32 miles north of Gillette, moving east at
25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of north central
Campbell County, east of Spotted Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4464 10569 4482 10571 4482 10542 4465 10536
TIME...MOT...LOC 2105Z 264DEG 20KT 4474 10560
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
JC
Local storm report, Jul 30, 2:10 PM MST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
310 PM MDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Hail 1 SSE Pactola Resv 44.05N 103.49W
07/30/2023 M3.00 inch Pennington SD Public
&&
JCLocal storm report, Jul 30, 3:31 PM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
431 PM MDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM Tstm Wnd Dmg 4 S Maurine 44.97N 102.59W
07/29/2023 Meade SD Trained Spotter
Relayed report from spotter. Large hay bales blown
across road. Roof blown off of structure. Leaning
utility poles.
&&
WongThunderstorm Wind, Campbell
- When
- July 30, 4:08 PM MST
- Where
- Campbell County, 2 mi ENE of Weston
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 44.641, -105.292
Several power poles in the area were snapped. A large tree was blown down.
Thunderstorm Wind, Campbell
- When
- July 30, 4:11 PM MST
- Where
- Campbell County, 4 mi NNW of Weston
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.684, -105.361
A side-by-side UTV and playground equipment were blown over.
Hail, Crook
- When
- July 30, 4:44 PM MST
- Where
- Crook County, 2 mi WNW of Oshoto
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.591, -104.968
Thunderstorm Wind, Crook
- When
- July 30, 4:44 PM MST
- Where
- Crook County, 2 mi WNW of Oshoto
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.591, -104.968
A camper and horse trailer were blown over by the wind.
Thunderstorm Wind, Crook
- When
- July 30, 4:44 PM MST
- Where
- Crook County, Oshoto
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.580, -104.930
Several power poles were snapped by the wind.
Thunderstorm Wind, Crook
- When
- July 30, 5:02 PM MST
- Where
- Crook County, 6 mi N of Pine Haven
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.447, -104.810
Wind gusts near 70 mph were reported by the spotter.
Hail, Crook
- When
- July 30, 5:14 PM MST
- Where
- Crook County, 6 mi N of Pine Haven
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.447, -104.810
Hail, Crook
- When
- July 30, 5:14 PM MST
- Where
- Crook County, 6 mi ENE of Pine Haven
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.393, -104.698
Thunderstorm Wind, Crook
- When
- July 30, 5:14 PM MST
- Where
- Crook County, 6 mi ENE of Pine Haven
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.393, -104.698
A fence line was downed, tree branches were snapped, and 175-gallon feed tubs were blown about 20 feet.
Hail, Crook
- When
- July 30, 5:26 PM MST
- Where
- Crook County, 10.05 mi WSW of Sundance
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.330, -104.550
Hail, Crook
- When
- July 30, 5:49 PM MST
- Where
- Crook County, 15.21 mi S of Sundance
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.190, -104.370
Hail, Weston
- When
- July 30, 6:17 PM MST
- Where
- Weston County, 2 mi NE of Upton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.120, -104.602
Hail, Weston
- When
- July 30, 6:34 PM MST
- Where
- Weston County, 7.34 mi SSW of Four Corners
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 43.980, -104.190
Hail, Weston
- When
- July 30, 7:05 PM MST
- Where
- Weston County, 4.08 mi NNE of Newcastle Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.933, -104.284
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 30 to 31, 20234 deaths · 3 events
- Hail and Damaging Winds in Missouri, July 30, 20231 injured · $3.4 million · 1.25 in hail · 76 events
- Damaging Winds and Lightning Strike in Mississippi, July 30, 2023$210,000 · 53 kt wind · 13 events
- Wildfire in Montana, July 30, 2023$300,000 · 1 event
- Lightning Strike in Montana, July 30, 2023$70,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 30 to 31, 2023$51,000 · 2 events
- Damaging Winds and Lightning Strikes in South Carolina, July 30, 2023$6,000 · 55 kt wind · 26 events
- Hail and Damaging Winds in Kansas, July 30, 20231.75 in hail · 24 events
- Hail in South Dakota, July 30, 2023$19,000 · 2.5 in hail · 8 events
- Heat in Texas, July 30 to 31, 202321 events
- Damaging Wind in Kansas, July 30, 2023$25,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Montana, July 30, 20231.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114670, 1114673, 1114675, 1114676, 1114683, 1114685, 1114684, 1114687, 1114689, 1114690, 1114691, 1114692, 1114694, 1114696.